Cause and Effect

When I was in my college chemistry class many years ago, I learned about a scientific term called cause and effect. Its definition is the relationship between two things when one thing causes another thing to happen.

After I passed the class - just barely, I really didn’t think about the term. However, in a practical sense, almost everything we do is essentially cause and effect. For example, if I don’t exercise, I gain weight. If I buy too much on Amazon, I have less money.

In 2016 I had dual cancer diagnoses; invasive ductal carcinoma (breast cancer) and a rare blood cancer called polycythemia vera (PV). As I began treatment for both, cause and effect moved to the forefront and took on a more significant meaning.

Side Effects

Most medications have side effects, especially those prescribed for cancer. Usually, the oncologist looks at the big picture and weighs the necessity of the medications for treatment versus the possible side effects.

As I progressed into my treatment for both cancers, the first thing that occurred was I lost all my hair because of the breast cancer chemo. At the time, I didn’t consider its relation to cause and effect. Now a few years later I think…what a great yet simplistic example of cause and effect! You start the chemo rounds (the cause) and all your hair falls out (effect).

About a year after diagnoses, I started on a medication for the PV called Jakafi. Jakafi is a JAK2 inhibitor designed to keep the bone marrow from over producing red blood cells. Too many red blood cells cause the blood to thicken. This can lead to a plethora of circulation issues like heart attack, stroke or blood clots. PV also impacts quality of life with symptoms like fatigue, itching and headaches.

Medication Cause and Effect

Jakafi has been a lifesaver both literally and figuratively. My blood levels are normal. It has decreased the annoying symptoms, which were plaguing me every day. I almost feel normal again. But…it has come at a cost thanks to side effects I’ve experienced with the medication.

Life-saving chemo causes other conditions

Jakafi is supposed to lower blood counts. However, it can be a double edge sword as I now fall into an immune compromised status. This, of course, during the past two years is concerning. The risk of contracting COVID-19 is higher.

Also Jakafi can cause weight gain. I reference this side effect in a recent story, "Battle of the Bulge." In addition, it can increase the cholesterol levels. My levels were already elevated before the medication so I need to be especially cognizant of diet and exercise to keep those levels at bay.

Another side effect of the medication is the increased likelihood of developing non-melanoma skin cancers. My dermatologist diagnosed me with my very first basal cell carcinoma about a year after I started the Jakafi. I wondered if it was the medication or my sun-loving past to blame. A few months later came the second basal cell diagnosis.

Within six months of that, another skin cancer, this time melanoma in situ. Just a few month ago, a biopsy revealed a lentigo with abnormal cells. The most recent visit to the dermatologist (which I’m now on the frequent flier plan) resulted in another basal cell diagnosis. Coincidence? I think not. I suspect it is a clear case of cause and effect.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Do you experience brain fog?